Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Done AST and ALT tests, taking Tylenol for headache. Family history of non-alcoholic cirrhosis. Are the ALT levels of any concern?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Here are my AST/ALT results for the past few years.
AST: 2008:22, 2009:27, 2011:27
ALT: 2008:31, 2009:38, 2001:41

I do take Tylenol almost daily for headaches from heat or to help me go to sleep if I'm too wired. I usually have a beer for dinner but I'm concerned most because my brother has been diagnosed with Non-Alcoholic Cirrosis. Are the ALT levels of any concern and the fact that they continue to rise?
Posted Mon, 2 Jul 2012 in Liver and Gall Bladder
Answered by Dr. Ketan Vagholkar 27 minutes later
Thank you for writing in XXXXXXX
The rise in your ALT levels is extremely marginal or negligible. Even day to day variations can cause it. The rise has to be significant to merit further investigation.Another aspect which requires your attention is that it has to be co related to other parameters of liver function both hematological as well as radiological.
If you are completely asymptomatic and all your liver function tests are within the normal range then you need not worry.
Non alcoholic cirrhosis is usually due to viral hepatitis , fatty liver or noncirrhotic portal fibrosis.This will be picked by USG as well as by hematological investigations.
Mild beer will not cause much damage. But tylenol can induce damage if taken on a regular basis. I hope this answers your question.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor